Find a Doctor Find a Doctor
Time to see a specialist?
Time to see a specialist?
We found [COUNT] Specialists
who treat [INTEREST]
near [LOCATION]
We found [COUNT] Specialists
who treat [INTEREST]
near [LOCATION]
[TELEHEALTH] offer Telehealth options.
More
Treating Tardive Dyskinesia

This content is created by Healthgrades and brought to you by an advertising sponsor. More

This content is created or selected by the Healthgrades editorial team and is funded by an advertising sponsor. The content is subject to the Healthgrades medical review process for accuracy, balance and objectivity. The content is not edited or otherwise influenced by the advertisers appearing on this page except with the possible suggestion of the broad topic area. For more information, read the Healthgrades advertising policy.

14 Common Symptoms of Tardive Dyskinesia

Medically Reviewed By Nicole Washington, DO, MPH

Recognizing the symptoms of tardive dyskinesia (TD) can be the first step toward finding treatment that improves your quality of life. Your doctor may prescribe new medication to manage TD symptoms or change your current plan.

gettyimages-1458012637-1024x683.jpg

Tardive dyskinesia (TD) causes uncontrollable movements of your face and body. These movements can happen after you take certain antipsychotic medications to treat a mental health condition such as schizophrenia, bipolar disorder, or depression. 

Antipsychotic medications change the actions of the chemical dopamine in parts of your brain that control movement. You’re more likely to develop TD if you take an older, first-generation antipsychotic medication and you’re on a high dose. About 1 in 5 people Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source  who are on one of these drugs develop TD.

Seeing your face and body move in ways you can’t control can be frustrating. However, your doctor can help you find the right treatment to manage TD symptoms and improve your quality of life.

Who might develop tardive dyskinesia?

You may be more likely to develop TD if you:

Antipsychotic drugs are the most common cause of tardive dyskinesia. Rarely, anti-nausea medicines, antidepressants, and the mood stabilizer lithium can also cause this condition.

Most common symptoms of tardive dyskinesia

TD is known for causing uncontrollable movements of the face, neck, body, arms, and legs. These movements may be slow and writhing (athetosis) or quick and jerky (chorea). Sometimes, the movements are uncomfortable or painful over time.

These are 14 possible symptoms of TD:

  1. blinking your eyes quickly
  2. frowning or grimacing
  3. making sucking or chewing movements with your mouth 
  4. puffing out your cheeks
  5. smacking your lips
  6. sticking out your tongue 
  7. bobbing your head
  8. twisting your neck
  9. wiggling your fingers like you’re playing the piano
  10. tapping your hands or feet
  11. fidgeting, swaying, or wiggling your body
  12. jerking or twisting your arms and legs
  13. thrusting or rocking your hips
  14. walking like a duck

If you notice any of these symptoms, tell the doctor who prescribed the antipsychotic medication. They might refer you to a neurologist for tests.

Watching for tardive dyskinesia

TD can start 1 to 6 months or later after you begin an antipsychotic medication. The movements often begin slowly and may be so subtle at first that you don’t notice them.

You may have more movements when stressed and less while asleep. In time, the symptoms could become more noticeable and interfere with your daily life.

Questions to ask your doctor

If you have to be on an antipsychotic drug for a long time, your doctor may monitor you for TD. Diagnosing these movements early could lead to a better outcome. To get a correct diagnosis, it helps for your doctor to know your symptoms and all the medicines you’ve taken. 

These are some questions to ask your doctor about TD during your appointment:

  • What symptoms should I watch for when I take an antipsychotic medicine?
  • If I have TD, can I safely stop taking my medicine or reduce the dose?
  • Can you switch me to another drug to manage my mental health?
  • What are the treatments for TD?

You might also ask how often you should do follow-up visits while you take an antipsychotic medication and what to do if you have these uncontrollable movements.

Treatments for tardive dyskinesia

The first step in treating TD might be to reduce the dose or stop taking the medication that caused it. Your mental health professional will weigh the severity of your TD symptoms against the risks to your mental health if you were to stop taking the drug. 

In some cases, people who stop the medication that caused their TD will see an improvement in symptoms.

If TD symptoms don’t improve, your doctor might prescribe one of these treatments:

  • Valbenazine (Ingrezza) or deutetrabenazine (Austedo): These medications are approved to treat movement disorders.
  • Deep brain stimulation: A pacemaker-like device placed under the skin of your chest sends impulses to your brain to control the movements.
  • Botulinum toxin: Injections of Botox help stop the muscle movements.

The bottom line

The sooner you get help for TD, the better the chance of slowing or stopping the movements. A mental health professional and neurologist can help you find the proper treatment.

Contact the National Organization for Tardive Dyskinesia if you need more support or advice about TD.

Was this helpful?
7
  1. Learn about tardive dyskinesia (TD). (n.d.). https://namica.org/blog/facts-about-tardive-dyskinesia-td/
  2. Ricciardi L, et al. (2019). Treatment recommendations for tardive dyskinesia. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6591749/
  3. Tardive dyskinesia. (2023). https://www.ninds.nih.gov/health-information/disorders/tardive-dyskinesia
  4. Tardive dyskinesia. (n.d.). https://www.nami.org/About-Mental-Illness/Treatments/Mental-Health-Medications/Tardive-Dyskinesia
  5. Vasan S, et al. (2023). Tardive dyskinesia. https://www.ncbi.nlm.nih.gov/books/NBK448207/

Medical Reviewer: Nicole Washington, DO, MPH
Last Review Date: 2023 Aug 4
View All Treating Tardive Dyskinesia Articles
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for informational purposes only. It is not a substitute for professional medical advice, diagnosis or treatment. Never ignore professional medical advice in seeking treatment because of something you have read on the site. If you think you may have a medical emergency, immediately call your doctor or dial 911.